Hello, all. I need some support.
I completed Round 3 (of 8 FOLFOX rounds) last Monday (last week) and am due for #4 next week. I had the toughest time this round and I am not sure I can do 1 more - let alone 5 more. (This is my first step - I'm doing FOLFOX chemo then chemo/radiation then surgery.)
This last round, I had to be given a Benadryl during infusion bc they felt my reaction during infusion of the Ox was unusual (mouth, tongue, throat tingling) and the hand and leg cramping (this didn't start until late afternoon infusion day during Round 2 - but started before the end of this infusion - what will happen next time??). I could barely walk out of the infusion - between the bendaryl dose and the leg cramps. I looked like my neighbor - who has MS and can barely walk. I nearly fell over trying to use the bathroom by myself.
The last two rounds, I have been in bed nearly all week. (The ONC nurse says one day in bed is typical. What say you guys?) It's painful to walk with the leg cramping (which happens anytime I stand up and/or walk) or to use my hands with the hand cramping (both last through Th/Fr at least - this time the hand cramping popped up on Monday of THIS week and my fingers do not feel normal nor work 100%!) and I generally feel terrible, so lying in bed is the only way to get any relief. Liquids must be warm starting with DURING infusion (and lasting to Day 8 of this round) and it all (any liquid or food) tastes like garbage. And holding anything to drink is hard with the hand cramping. So, I'm drinking - but probably not enough. And not moving. And eating little - and only food I will tolerate which is bland food without fiber.
So, on Friday, I FINALLY had an appetite, but once I started eating anything substantial, I finally felt the need to poop (I hadn't pooped since Sun/Mon) and then the trouble began. I have NEVER been constipated in my life and this was extreme. I won't include details but it was horrific and I never want to go through that pain and experience again. (I assume I will experience pain during radiation and after surgery. I didn't expect this type of discomfort so soon.) I assume that the Ox affects nerves - so I'm thinking it must affect the vagus nerve - and my urge-to-go (because I never felt the need to go M-Th at all - outside of some gas). Another problem is that I have the worst belching whenever I eat or drink ANYTHING (and even when I don't). This was a minor problem I had coming into this but the chemo week, it is terrible. It doesn't help motivate me to eat/drink anything.
This round, the sensitivity to warmth/heat was a new one. Heat gives me a rash on my hands and fingers - like when I grab my warm mug of warm water to force myself to drink.
Some of these side effects are worse than others. But there are so many (more than I included here) and they last so long. And it is so so so hard. I don't know how y'all do this. Esp those of you who have already been through radiation and surgery. I am going to have only 4 decent days before my next round on Monday and it all starts again.
I see my Oncologist tomorrow. I want to discuss lowering the Oxalyplatin. But I can tell it will be a fight - and I wonder whether I should or not. My oncology nurse, over the phone, admits that my reaction is unusual but then questions my considering lowering the Oxaly. (She says it's the heavy hitter and implies I need to tolerate as much as possible to allow it to do the work.) I understood the chemo was a more general treatment whereas the radiation is more targeted/more critical? And the Oxaly has such bad side effects and my ST side effects are already bad - what about long term?
My infusion nurses and my home care nurses tell me my reaction and experience is unusual. They say my dosing is based on data of someone of my height/weight - but it may not be right for ME. They say the Onc doctors start everyone with the max dose - and there should be some wiggle room in the "effective" end. They suggested I talk to my oncologist. I go see him TOMORROW MORNING. Yet when I speak to my oncologist nurse, she doesn't seem to agree with other nurses - so I kind of anticipate the doctor will be the same. He will talk data and I will talk my experience so far. Then, he'll say it's up to me and I'll need to decide.
Also, is anyone else triggered by the smell of the chemicals when you sweat? I lie in bed all infusion week, trying to just get through each hour and day, but all I smell is the chemo drugs - even right after I finally shower on Th/Fr. The smell makes me sick - on top of everything else. I didn't stop smelling it until T/W of this week (my off week). It is Thursday of my off week and I can still smell it in my poop.
I just am curious if I just need to suffer through all of this - or if it is indeed unusual - and whether I should insist on a reduction in the Ox dose. All I know is that lying in bed every other week is not good for anyone - esp someone who has radiation and surgery in their future. They keep telling me to keep my weight up and keep active - and I don't see how I can do either if this is how it will be every other week until September. I just don't know how I will face next Monday - let alone 5 more Infusion Mondays.
Thanks for any support/feedback.
50 - F (Just turned 50 so writing this # for the first time - ACK!)
Mom to 2 kids
RC - dgns March '18 at age 49 (colonoscopy aftr blood in stool)
10-11 cm from anal verge
Stage 3a - T4N0M0
FOLFOX May -Sept '18 (8 rounds total chemo - but stopped Oxaly after severe reactions in Round 5 or 6)
Capecetabine + Radiation - 28 sessions (Oct - Nov 2018) (Stopped Cap after 20 days due to intolerance)
Next steps.....scans in Jan will determine if W&W is an option or surgery